Exercise-induced Asthma Treated by Salbutamol Inhaler

Dear Ask The Doctor:  MY GRAND DAUGHTER WAS PERSCRIBED APO-SALVENT CFC FREE SHE IS 11 YEARS OLD AND I FOUND WHENEVER SHE DID ANY EXERCISE ACTIVITY WITHIN 30 SECONDS SHE WOULD BE HUFFING AND PUFFING SO I TOOK HER TO HER DOCTOR HE SAYS IT DOESN'T SOUND LIKE SHE HAS ASMA BUT SAID TO TRY THIS PUMP IS IT DANGEROUS FOR HER ANY LASTING SIDE AFFECTS WHATS YOUR ADVICE? I WANTED A REFERRAL TO A LUNG SPECIALIST BUT HE SAID TO TRY THIS FIRST. IS HE RIGHT? THANK YOU ANNE
 

Dear Patient:  Apo-salvent is salbutamol which is a short-acting beta 2 agonist bronchodilator. This may have been prescribed by your granddaughter’s family doctor for possible exercise-induced asthma (EIA). This is a condition of respiratory difficulty that is triggered by aerobic exercise and lasts several minutes. Symptoms of EIA may resemble those of allergic asthma, and these symptoms may occur during or following exercise including: Chest tightness or pain, cough, shortness of breath, wheezing, underperformance or poor performance on the field of play, fatigue, prolonged recovery time, gastrointestinal discomfort. Salbutamol is a short acting bronchodilator and the main side effects include: tachycardia (rapid heart rate), tremor, nervousness, headache, dry mouth and in high doses a low potassium level. These side effects are usually short acting. To confirm a diagnosis of EIA a treadmill exercise challenge with preexercise and postexercise pulmonary function could be performed and this could be arranged by your family doctor or respirologist. A trial of bronchodilator therapy is reasonable practice to monitor for improvement in symptoms.

Please login or signup to post comments!

@ASKTHEDOCTOR ON TWITTER
@ASKTHEDOCTOR
Official Question Provider for